Texas, 2011

Winter Storm and Winter Weather in Texas, February 9, 2011

February 9, 2011 · NWS SHV · 6 events in 6 counties and zones

An arctic cold front pushed through the Four State Region of Southeast Oklahoma, Southwest Arkansas, Northeast Texas and Northern Louisiana during the daytime hours of March 9th. overrunning precipitation was mostly in the form of snow across the northern third of Northeast Texas, Southeast Oklahoma and much of Southwest Arkansas.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An arctic cold front pushed through the Four State Region of Southeast Oklahoma, Southwest Arkansas, Northeast Texas and Northern Louisiana during the daytime hours of March 9th. Temperatures dropped quickly in the wake of this boundary and as a result...overrunning precipitation was mostly in the form of snow across the northern third of Northeast Texas, Southeast Oklahoma and much of Southwest Arkansas. Further south towards the Interstate 20 corridor of Northeast Texas, some counties experienced light freezing rain accumulations. Snow totals across Northeast Texas are as follows: Red River County: 4 inches, Bowie County: 1 inch, Franklin County: 1 inch, Titus County: 1 inch. Both Smith and Gregg Counties in Northeast Texas experienced 0.10 of an inch of freezing rain during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 8, 9:31 PM CST, 6 hours 29 minutes earlier.

Area forecast discussion, Feb 8, 9:31 PM CST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
931 PM CST TUE FEB 8 2011

.DISCUSSION...

HAVE MADE A FEW MINOR CHANGES TO THE GRIDDED DATA THAT WILL NOT
AFFECT THE ZONE FORECASTS AND WILL RUN WITH THE CURRENT FORECAST.
THE PRECIPITATION MAY BE A LITTLE SLOWER TO ARRIVE BY A COUPLE OF
HOURS FROM WEST TO EAST...BUT AFTER THE ONSET IT COULD BE HEAVY
RESULTING IN RAPID ACCUMULATIONS. /06/

&&

.AVIATION...

MID-LEVEL CLOUDS WILL CONTINUE TO STREAM EAST THROUGH 06Z...WITH
CEILINGS LOWERING THRU 12Z AS A STORM SYSTEM ADVANCES TOWARD THE
REGION. MVFR TO IFR CEILINGS ALONG WITH HEAVY SNOW CAN BE EXPECTED
FROM 12Z THROUGH 00Z BEFORE CONDITIONS BEGIN TO IMPROVE FROM THE
WEST. EAST WINDS 5 TO 10 KNOTS TONIGHT WILL BECOME NORTHEAST ON
TUESDAY...INCREASING TO AROUND 10 KNOTS...AS A SFC LOW MOVES
EASTWARD ACROSS SOUTH TEXAS. AVIATORS SHOULD TAKE PRECAUTIONS WITH
REGARDS TO ICING THROUGH THE NEXT 36 HOURS. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  32  33  20  35  19 /  20 100  30  10   0
MLU  28  34  22  35  21 /   0 100  50  10   0
DEQ  27  29  12  29  10 /  50 100  20  10   0
TXK  27  29  14  29  13 /  40 100  30  10   0
ELD  26  30  16  31  15 /  20 100  40  10   0
TYR  34  36  16  32  15 /  50 100  20  10   0
GGG  34  35  18  33  16 /  40 100  20  10   0
LFK  37  38  24  39  19 /  30 100  20  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...WINTER STORM WARNING FROM 6 AM TO 6 PM CST WEDNESDAY FOR THE
     FOLLOWING ZONES: ARZ060-061-071>073.

     WINTER STORM WARNING UNTIL 6 PM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: ARZ050-051-059-070.

LA...WINTER STORM WARNING FROM 6 AM TO 6 PM CST WEDNESDAY FOR THE
     FOLLOWING ZONES: LAZ001>006-010>014-021.

     WINTER WEATHER ADVISORY FROM NOON TO 6 PM CST WEDNESDAY FOR THE
     FOLLOWING ZONES: LAZ017>020-022.

OK...WINTER STORM WARNING UNTIL 6 PM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: OKZ077.

TX...WINTER STORM WARNING UNTIL 6 PM CST WEDNESDAY FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-150-151.

     WINTER WEATHER ADVISORY FROM 9 AM TO 6 PM CST WEDNESDAY FOR THE
     FOLLOWING ZONES: TXZ149-152-153-165>167.

&&

06/05
Hazardous weather outlook, Feb 8, 5:16 PM CST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
516 PM CST TUE FEB 8 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-021-OKZ077-TXZ096-
097-108>112-124>126-136>138-150-151-091200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-CALDWELL-
MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-
MARION-SMITH-GREGG-HARRISON-RUSK-PANOLA-
516 PM CST TUE FEB 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

A WINTER STORM WARNING IS IN EFFECT FROM MIDNIGHT TONIGHT THROUGH
6 PM WEDNESDAY FOR PORTIONS OF NORTHEAST TEXAS ALONG AND WEST OF A
LONGVIEW TEXAS...TO TEXARKANA ARKANSAS LINE. A STRONG UPPER LEVEL
DISTURBANCE WILL MOVE EAST FROM THE GREAT BASIN INTO THE SOUTHERN
PLAINS THROUGH WEDNESDAY MORNING...OVERSPREADING CONSIDERABLE
MOISTURE ATOP A VERY COLD AIR MASS IN PLACE. AREAS OF ACCUMULATING SNOW
WILL DEVELOP AFTER MIDNIGHT ACROSS EXTREME NORTHEAST TEXAS...SOUTHEAST
OKLAHOMA...AND ADJACENT SECTIONS OF SOUTHWEST ARKANSAS. SNOWFALL
ACCUMULATIONS OF UP TO ONE INCH WILL BE POSSIBLE LATE TONIGHT
THROUGH DAYBREAK WEDNESDAY...BEFORE THE SNOWFALL INCREASES
AREAWIDE WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A WINTER STORM WARNING IS IN EFFECT FOR THE INTERSTATE 20 CORRIDOR
OF NORTHEAST TEXAS AND NORTH LOUISIANA...ALONG AND NORTH OF A
TYLER AND CARTHAGE TEXAS...TO MANSFIELD...JONESBORO...AND COLUMBIA
LOUISIANA LINE...UNTIL 6 PM WEDNESDAY. AREAS OF SNOW WILL INCREASE
IN COVERAGE AND INTENSITY FROM THE WEST WEDNESDAY
MORNING...OVERSPREADING MUCH OF THE REGION DURING THE DAY. SOME OF
THE SNOW WILL BE MIXED WITH SLEET AND RAIN IN THE MORNING
GENERALLY ALONG THE INTERSTATE 20 CORRIDOR OF EAST TEXAS AND NORTH
LOUISIANA...BEFORE TEMPERATURES FALL TO OR BELOW FREEZING BY
AFTERNOON...AND THE DEEPENING COLD AIR FORCES A CHANGEOVER TO ALL
SNOW BY AFTERNOON. TOTAL SNOW ACCUMULATIONS WEDNESDAY WILL RANGE
FROM 6 TO 8 INCHES...WITH ISOLATED HIGHER AMOUNTS...ACROSS
SOUTHEAST OKLAHOMA AND THE NORTHERN SECTIONS OF SOUTHWEST
ARKANSAS...NORTH OF AN ASHDOWN...TO HOPE AND PRESCOTT LINE.
SNOWFALL ACCUMULATIONS OF 4 TO 6 INCHES WILL BE POSSIBLE ACROSS
THE I-30 CORRIDOR OF NORTHEAST TEXAS AND THE REMAINDER OF
SOUTHWEST ARKANSAS. FARTHER SOUTH TOWARDS THE INTERSTATE 20
CORRIDOR OF EAST TEXAS AND NORTH LOUISIANA...SNOWFALL
ACCUMULATIONS OF 2 TO 4 INCHES...WITH ISOLATED HIGHER
AMOUNTS...WILL BE POSSIBLE. MINOR SLEET ACCUMULATIONS NEAR A TENTH
OF AN INCH WILL ALSO BE POSSIBLE ACROSS THESE AREAS AS WELL.

THE WINTRY PRECIPITATION WILL DIMINISH FROM THE WEST WEDNESDAY
AFTERNOON AND EVENING...ALTHOUGH TRAVEL WILL REMAIN TREACHEROUS
THROUGH FRIDAY MORNING DUE TO MINIMAL MELTING THURSDAY...AS
TEMPERATURES STRUGGLE TO REACH THE FREEZING MARK. THIS WILL RESULT IN
BLACK ICE FORMATION OVERNIGHT THURSDAY. TEMPERATURES ARE EXPECTED TO WARM
ABOVE FREEZING AREAWIDE FRIDAY AND SATURDAY...THUS MELTING THE
SNOWPACK FOR THE COMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND HAM
RADIO OPERATORS...MAY BE NEEDED LATE TONIGHT ACROSS EXTREME
NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST
ARKANSAS...FOR ACCUMULATING SNOW REPORTS.

LAZ017>020-022-TXZ149-152-153-165>167-091200-
SABINE LA-NATCHITOCHES-WINN-GRANT-LA SALLE-CHEROKEE-NACOGDOCHES-
SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
516 PM CST TUE FEB 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A WINTER WEATHER ADVISORY IS IN EFFECT FOR DEEP EAST TEXAS FROM
9 AM TO 6 PM SOUTH OF A JACKSONVILLE...TO GARRISON...TO CENTER LINE. A
WINTER WEATHER ADVISORY IS IN EFFECT FROM 12 PM TO 6 PM ACROSS THE
SOUTHERN SECTIONS OF NORTHCENTRAL LOUISIANA SOUTH OF A
CONVERSE...TO GOLDONNA...TO DODSON LINE. A STRONG UPPER LEVEL
DISTURBANCE WILL SHIFT EAST ACROSS THE FOUR STATE REGION...AS
FREEZING TEMPERATURES BEGIN TO SINK SOUTH ACROSS DEEP EAST TEXAS
AND NORTHCENTRAL LOUISIANA. AREAS OF LIGHT RAIN WILL CHANGEOVER TO
A MIXTURE OF RAIN...SLEET...AND SNOW FROM LATE MORNING THROUGH THE
AFTERNOON...AND COULD RESULT IN MINOR SLEET AND SNOW
ACCUMULATIONS. SLEET ACCUMULATIONS OF AROUND A TENTH OF AN INCH
WILL BE POSSIBLE...WITH SNOW ACCUMULATIONS NEAR 1 INCH...WITH
ISOLATED AMOUNTS UP TO 2 INCHES.

THIS WINTRY PRECIPITATION WILL DIMINISH FROM WEST TO EAST
WEDNESDAY AFTERNOON AND EVENING...ALTHOUGH ANY REMAINING SNOW OR
ICE WILL LIKELY PERSIST WEDNESDAY NIGHT AS TEMPERATURES FALL TO
WELL BELOW FREEZING. TRAVEL WILL REMAIN TREACHEROUS THROUGH
THURSDAY MORNING UNTIL TEMPERATURES ARE ABLE TO WARM ABOVE
FREEZING...THUS MELTING MOST OF ANY SNOW OR ICE THAT REMAINS.
HOWEVER...PATCHY ICE WILL BE POSSIBLE THURSDAY NIGHT AND FRIDAY
MORNING...AS TEMPERATURES PLUMMET WELL BELOW FREEZING. TEMPERATURES
ARE EXPECTED TO WARM ABOVE FREEZING AREAWIDE FRIDAY...THUS
MELTING THE REMAINING SNOW OR ICEPACK IN PLACE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Red River

When
February 9, 4:00 AM CST to 6:00 PM CST
Where
Red River forecast zone
Reported by
Law Enforcement
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Winter Weather, Bowie

When
February 9, 4:00 AM CST to 6:00 PM CST
Where
Bowie forecast zone
Reported by
Law Enforcement
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
February 9, 4:00 AM CST to 6:00 PM CST
Where
Franklin forecast zone
Reported by
Law Enforcement
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Winter Weather, Titus

When
February 9, 4:00 AM CST to 6:00 PM CST
Where
Titus forecast zone
Reported by
Law Enforcement
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Winter Weather, Smith

When
February 9, 4:00 AM CST to 6:00 PM CST
Where
Smith forecast zone
Reported by
Law Enforcement
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Winter Weather, Gregg

When
February 9, 4:00 AM CST to 6:00 PM CST
Where
Gregg forecast zone
Reported by
Law Enforcement
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276401, 276402, 276403, 276404, 276405, 276406.